Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

HELP! IM AT A BRINK OF MENTAL BREAK DOWN BC OF MEDS

  • By Alex

    I have had migraine for about 15+ years but lately it became worse and became chronic so I sought treatment and went to a neurologist. The dr. prescribed my 25mg topiramate (25mg increment per week to 100mg daily) + 20mg propranolol. I take 100mg topiramate and 40 mg propranolol daily now. This has greatly helped me get rid of migraine. Its been three months since I started taking it but now I feel like this medicine is making me angry all the time.

    I have been a mellow guy mostly but now I just flare up easily. I am fighting a lot with my family. More than usual. But at the same time I am kinda feeling more depressed. Couple all these feelings with the fact that I have been unemployed since the last year and i’m 28 and have been relying on my father for handouts so that has gotta be messing me up mentally as well. my mood swings are going 100 miles an hour as well. I took this issue up with my dr as well but he dismissed my claims saying its all in my head and meds got nothing to do with this? Idk. I got half a mind to quit taking these meds but I’m scared to death of getting 15+ 2 to 4 days long migraines where I’d rather chop my head off. Sorry for long post. Thank you to whoever reads it and giver their advice. I’m in a really really bad place. your advice might help!
    Sorry if its not the right forum to post this
    Thank you

    Edited by moderator for language.

    reply
  • By Allyson.Ellis Moderator

    Hi Alex, thank you for reaching out! I hear how much emotional turmoil you have been experiencing lately. While we cannot offer medical advice over the internet (for your safety!) others in the community have shared similar responses to topiramate/topamax. It tends to be a medication with a very love it or hate it response, with little in between. I thought these discussions might be of interest to you:
    https://migraine.com/blog/migraine-treatment-experiences-topamax/
    https://migraine.com/topic/topamax/
    Anger and irritability can also be a symptom of migraine. This article discusses it in a bit more detail:|
    https://migraine.com/blog/migraine-symptoms-anger-irritability/
    One thing that is very important to note is that topiramate should never be stopped cold-turkey. Just as you gradually increased your dosage, you should consult with a doctor about safely tapering off, if that is what you decide is best for you! If you do not feel your doctor is taking your concerns seriously, remember you are always within your right to seek out a second opinion/new practitioner. You deserve to be heard, especially when feeling so unlike yourself. Please keep us posted on how you are managing. Wishing you a gentle day. ~Allyson (Migraine.com team)

    reply
  • By Alex

    Thank you very much for your response. It means a lot to me that you took time out and put together so much information for me. First things first I must apologize for the swear word in my post. I was not at my best at that time when I posted it and I was probably looking for a way to blow off steam, I’m sorry about that.
    As you already said, I did see a more knowledgeable doctor and he agreed with me and told me to taper down topamax until I am off it completely (in about three weeks time). Though it hasn’t done anything for my mood yet but the headaches are creeping back in and I’m scared to death but I’d rather have headaches than do something stupid because of the depression/low feeling caused by topamax.
    My new doctor says we’ll find a new medication once I am off topamax completely.
    Once again thank you very much for your response, Forever grateful!
    Alex

    reply